Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 10, NWS Dodge City, KS

June 25, 1996Seward County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 25, 1996, 8:39 PM CDT for Seward County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1996, 8:39 PM CDT (01:39 UTC)
Expired
Jun 25, 1996, 11:40 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 260139
FFWDDC
KSC175-260440-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT TUE JUN 25 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1140 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...WESTERN SEWARD COUNTY
 
AT 835 PM CDT DOPPLER RADAR INDICATED THAT 4 TO 5 INCHES OF RAIN HAD
FALLEN OVER WESTERN SEWARD COUNTY DURING THE PAST 2 TO 3 HOURS.
WATER WAS REPORTED RUNNING OVER HIGHWAY 83...12 MILES NORTH OF
LIBERAL. THUNDERSTORMS CONTINUE OVER THIS AREA AND ADDITIONAL
RAINFALL AMOUNTS OF ABOUT 1 INCH MAY OCCUR.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

MCAVOY/CICCONE

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:47 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 25, 3:47 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUN 25 1996

FCST PBLM CONTS TO BE CNVCTN THRU FCST PD.

IN SHORT TERM...MONSOONAL MSTR CONTS TO WRAP ARND UPR HI OVER LWR
MISSOURI VALLEY AND WL CONT TO FEED DEEP MSTR WWRD THRU HI PLNS RGN.
DDC RAOB THIS AM NOT REPRESENTATIVE WITH LO LVL MSTR AND XPCT THETAE
RDG TO RETROGRADE WWRD THRU THE AFTN. ETA MDL IMAGES ON GARP AGREE
WITH >360K THETAE RDG OVR W KS TNGT.  MNWHL...SAT IMAGES HV VORT MOVG
N OUT OF XTRM E NM TO ARRIVE THIS EVE IN PNHNDLS. THIS FEATURE BEST
HANDLED BY NGM. WITH THIS COMBO AND CAPES WELL OVR 4000 J/KG ON
MODIFIED AND PROG SOUNDINGS WL JUMP POPS TNGT TO LIKELY. PCBL H20
OVR 150 PCNT OF NORMAL. RICKS METHOD HAS LCL AMNTS AT 8 INCHES IN
ISOLD STORMS SO WL ALSO GO FFW ACRS MUCH OF AREA FOR OVRNGT PD.

IN LONGER TERM...FCST PRBLM CONTS TO BE TIMING OF S/W'S IN SSWRLY UPPER
LEVEL FLOW.  RIDGE AXIS CONTS TO BE NRLY STNRY FROM NRN PLNS INTO SRN MS
VALLEY THRU 48 HRS.  ALL THREE MODELS IN FAIRLY GOOD AGREEMENT WITH
THIS EXCEPT FOR SOME MINOR DIFFS IN STRENGTH OF FEATURES.  MODELS HINT
AT ANOTHER S/W COMING UP FM SRN PLNS WED EVE/NGT. WILL WORD FCST POPS
ACRDNGLY.  MODELS KEEP SWRN KS IN FAVORABLE AREA ON BACKSIDE OF UPPER
LEVEL RIDGE FOR CONTD MOIST ADVCTN FROM TROPICS.  THIS SHOULD KEEP POSS
OF TRW AROUND CLEAR THRU XTNDED PD AND THNK XTNDED FORECAST SHOULD
REFLECT THIS.  NOT VERY GOOD DRYING CONDS FOR HARVEST OPNS.

FWC/FAN TMP FCSTS ARE IN REASONABLY GOOD AGREEMENT AND CLOSE TO
PERSISTENCE.  WILL GENRLLY FOLLOW XCPT WILL KNOCK OFF A COUPLE DEG FOR
TNGTS LOWS IN RAIN COOLED AIR.
.SW KS...FFA TNGT KSZ061>065-074>080-084>089

DDC 061/090 064/090 063 613
GCK 062/091 063/091 062 613
EHA 062/091 063/091 062 613
LBL 063/092 065/092 063 613
HYS 063/089 064/089 063 613
P28 067/094 069/094 068 713

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:08 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Jun 25, 7:26 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens34 min
Jun 25, 7:29 PM CDTSevere Thunderstorm WarningDDCMeade31 min
Jun 25, 7:56 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jun 25, 8:30 PM CDTFlash Flood WarningDDCTrego3 hr
Jun 25, 10:10 PM CDTSevere Thunderstorm WarningDDCMorton50 min
Jun 26, 12:32 AM CDTFlash Flood WarningDDCMorton4 hr
Jun 26, 1:00 AM CDTFlash Flood WarningDDCTrego3 hr

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.